Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Tucson, AZ

May 24, 2005Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at May 24, 2005, 1:54 PM MST for Cochise County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 1:54 PM MST (20:54 UTC)
Expired
May 24, 2005, 2:46 PM MST
In force
52 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
2562 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 242056
SVRTWC
AZC003-242145-
/O.NEW.KTWC.SV.W.0003.050524T2054Z-050524T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
154 PM MST TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN ARIZONA
  THIS INCLUDES THE CITY OF SIERRA VISTA

* UNTIL 245 PM MST

* AT 146 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 12 MILES NORTHEAST OF
  SIERRA VISTA...AND MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOMBSTONE BY 245 PM MST

IN ADDITION TO DIME SIZE HAIL AND WIND GUSTS UP TO 60 
MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS 
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER 
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3183 11031 3144 11032 3145 10997 3186 10999

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 242126
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
222 PM MST TUE MAY 24 2005

AZC003-242145-
/O.CON.KTWC.SV.W.0003.000000T0000Z-050524T2145Z/
COCHISE AZ-
222 PM MST TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM MST FOR WEST
CENTRAL COCHISE COUNTY...

AT 216 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR FAIRBANK...OR ABOUT 13 MILES NORTHEAST OF
SIERRA VISTA. THIS STORM WAS WAS NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
TOMBSTONE AND SIERRA VISTA.

HAIL UP TO 0.75 INCHES IN DIAMETER HAS BEEN REPORTED IN IN SIERRA 
VISTA. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

LAT...LON 3183 11031 3144 11032 3145 10997 3186 10999

$$

WEATHER.GOV/TUCSON

GOERING
000 
WWUS55 KTWC 242146
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
241 PM MST TUE MAY 24 2005

AZC003-242151-
/O.EXP.KTWC.SV.W.0003.000000T0000Z-050524T2145Z/
COCHISE AZ-
241 PM MST TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
EXPIRES AT 245 PM MST...

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW THE  
THUNDERSTORM WEAKENING BELOW SEVERE CRITERIA...AS IT MOVES TOWARD 
TOMBSTONE.  THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO 
EXPIRE FOR WEST CENTRAL COCHISE COUNTY.

LAT...LON 3183 11031 3144 11032 3145 10997 3186 10999

$$

WEATHER.GOV/TUCSON

GOERING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:05 AM MST, 4 hours 49 minutes earlier.

Area forecast discussion, May 24, 9:05 AM MST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
905 AM MST TUE MAY 24 2005

.SYNOPSIS...A STRONG HIGH PRESSURE SYSTEM ALOFT WILL BRING RECORD OR
NEAR RECORD HIGH TEMPERATURES TO MUCH OF SOUTHEAST ARIZONA AGAIN
THIS AFTERNOON. OTHERWISE...DRY WEATHER WILL PREVAIL ACROSS THE AREA
THROUGH THURSDAY. THE UPPER HIGH WILL WEAKEN LATER THIS WEEK...WITH
SOME MODERATION IN DAYTIME HIGH TEMPERATURES ESPECIALLY BY THE
WEEKEND.

&&

.DISCUSSION...MOSTLY CLEAR SKIES ACROSS THE STATE TODAY..EXCEPT A
FEW MID AND HIGH LEVEL CLOUDS IN NEW MEXICO.  A BIT MORE MOISTURE
SEEPAGE INTO THE AREA...AS DEW POINT TEMPERATURES RANGE INTO THE
UPPER 40S AND MID 50S ACROSS SOUTHERN PORTIONS OF THE CWA.  THERE
WAS CONCERN THAT TUCSON DEW POINT GAGE WAS HAVING ERRORS EARLIER IN
THE WEEKEND...PARTICULARLY WHEN DAVIS MONTHAN WAS NOT INDICATING THE
HIGHER DEW POINT TEMPERATURES.  HOWEVER...THIS SEEPAGE OF MOISTURE
IS DEFINITELY REALISTIC AS DAVIS MONTHAN ALSO SHOWS DEW POINTS IN
LOWER 50S. ALSO NOT TO MENTION THAT DEW POINTS ACROSS THE ENTIRE CWA
SHOW AN INCREASE OF 10 TO 15F DEGS...WITH THE MOST NOTICEABLE OF 20F
INCREASE AT NOGALES.  12Z KTUS SOUNDING SHOWED THE INCREASE IN
MOISTURE PARTICULARLY IN THE LOWER LEVELS OF THE ATMOSPHERE...WITH
PRECIPITABLE WATER VALUE OF 0.90 INCHES COMPARED TO 0.63 YESTERDAY
MORNING.  THE SHOWERS AND THUNDERSTORMS THAT DEVELOPED YESTERDAY
APPEARED TO MOVING ALONG THE 500MB DEW POINT DEPRESSION...WHICH WAS
FORECASTED TO SHIFT EASTWARD TODAY.  HOWEVER...AFTER VIEWING THE
MOISTURE INCREASE IN THE MORNING SOUNDING THE MIDNIGHT SHIFT DECIDED
TO UPDATE THE FORECAST TO REFLECT SLIGHT CHANCE OF SHOWERS AS FAR
NORTH AS EASTERN PIMA COUNTY.  ALTHOUGH DO NOT EXPECT ANY TYPE OF
DOWNPOURS...THIS WAS A GOOD MOVE FOR THE POSSIBILITY OF SOME
SPRINKLES OR EVEN A COUPLE HUNDREDTHS OF RAINFALL DUE TO THE
INCREASED MOISTURE.

ALSO EXPECT ANOTHER DAY OF RECORD TO NEAR RECORD TEMPERATURES ACROSS
THE CWA.  THIS MORNING WE ALSO HAD RECORD HIGH MINIMUM TEMPERATURE
AT TUCSON INTERNATIONAL AIRPORT WITH 76F DEGS BREAKING THE OLD
RECORD OF 73F DEGS SET IN 1990. ANOTHER RECORD HIGH MINIMUM
TEMPERATURE WAS ALSO SET AT NOGALES WITH 76F DEGS BREAKING THE OLD
RECORD OF 60F DEGS SET IN 2003. RIDGE WILL BEGIN TO WEAKEN...FINALLY
DROPPING TEMPERATURES TO BELOW RECORD OR NEAR RECORD VALUES.

FORECAST LOOKS GOOD...NO UPDATES NECESSARY.

&&

.FIRE WEATHER...RELATIVE HUMIDITY VALUES INCREASED BY AS MUCH AS 15
PERCENT AS MID AND LOWER LEVEL MOISTURE PUSHED NORTHWARD INTO
SOUTHERN ARIZONA. WITH THE INCREASED MOISTURE EXPECT SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS TO DEVELOP AS FAR NORTH AS TUCSON.
HOWEVER...ONLY EXPECTING SPRINKLES UP TO A COUPLE HUNDREDTHS OF AN
INCH OF RAINFALL. DEEP MIXING WILL SUPPORT AFTERNOON UPSLOPE
GUSTINESS AND 5-6 HAINES INDICES THROUGH WEDNESDAY. THE UPPER HIGH
PRESSURE SYSTEM WILL START TO WEAKEN BY THURSDAY. THIS WILL ALLOW
INCREASED GRADIENT WIND FROM THE WEST AS WELL AS SLIGHTLY HIGHER
RELATIVE HUMIDITIES AS TEMPS COOL AND SOMEWHAT BETTER MOISTURE
SEEPAGE FROM SONORA. WILL CONTINUE WITH SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS FOR EASTERN ZONES FRI AFTERNOON AND EVENING.

&&

.CLIMATE...ONE MORE DAY OF RECORD OR NEAR RECORD SETTING
TEMPERATURES ACROSS SOUTHEAST ARIZONA THIS AFTERNOON. HOWEVER...THE
TUCSON INTERNATIONAL AIRPORT ONLY REACHED 105 DEG F YESTERDAY...
WHICH IS 1 DEG SHY OF THE RECORD FOR THE DATE. TODAYS RECORD FOR
TUCSON IS 104 DEG F AND THE FORECAST IS CALLING FOR THE SAME.
HOWEVER...WE DID BREAK SOME MORNING MINIMUM TEMPERATURES AS TUCSON
INTERNATIONAL AIRPORT RECORDED 76F DEGS BREAKING 73F DEGS SET IN
1990. ANOTHER RECORD HIGH MINIMUM TEMPERATURE WAS ALSO SET AT
NOGALES WITH 76F DEGS BREAKING THE OLD RECORD OF 60F DEGS SET IN
2003.

FOR ADDITIONAL CLIMATE INFORMATION REGARDING RECORD MAXIMUM
TEMPERATURES FOR OTHER SITES ACROSS SOUTHEAST ARIZONA AND FOR HOT
WEATHER SAFETY RULES...REFER TO SPECIAL WEATHER STATEMENT/AWIPS
HEADER PHXSPSTWC/WMO HEADER WWUS85 KTWC...ALSO RECORD EVENT REPORT
PHXRERTWC/SXUS75 KTWC.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MG

WEATHER.GOV/TUCSON
Hazardous weather outlook, May 23, 2:40 PM MST, 23 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST MON MAY 23 2005

AZZ019-030-033>035-240700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
240 PM MST MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHEAST ARIZONA

.DAY ONE...TODAY

SOME MID LEVEL MOISTURE HAS SEEPED INTO SOUTHEAST ARIZONA. THIS WILL
ALLOW ISOLATED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EARLY
THIS EVENING...MAINLY ALONG THE INTERNATIONAL BORDER AND OVER
THE SOUTHERN WHITE MOUNTAINS. BECAUSE THE LOWER LEVELS OF THE
ATMOSPHERE REMAIN DRY AND HOT...ANY THUNDERSTORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...LIGHTNING...BUT
LITTLE IF ANY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031-032-240700-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
240 PM MST MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTH CENTRAL ARIZONA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:53 PM MSTSevere Thunderstorm WarningTWCCochise37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.